Alabama, 2011

Tornado and Flash Flooding in Alabama, April 20 to 21, 2011

April 20 to 21, 2011 · NWS HUN · 49 events in 10 counties and zones

A long lived quasi-linear convective system (QLCS) developed in northern and central Mississippi and tracked eastward through northern Alabama during the early morning hours of the 20th. A bow echo with a strong meso-vortex produced a long swath of wind damage from southern Franklin across Lawrence, Morgan, Cullman and Marshall counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$166,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A long lived quasi-linear convective system (QLCS) developed in northern and central Mississippi and tracked eastward through northern Alabama during the early morning hours of the 20th. A bow echo with a strong meso-vortex produced a long swath of wind damage from southern Franklin across Lawrence, Morgan, Cullman and Marshall counties. Numerous trees were uprooted or snapped, indicating wind speeds of at least 70 mph or higher. Trees were toppled onto two homes in Morgan and Cullman counties resulting in two injuries. As the bow echo continued eastward, numerous reports of trees and damage to small structures were reported. Following the storms, a meteorological phenomenon known as a wake low developed which produced a short period of damaging non-thunderstorm winds in Marshall County. A wind gust of 60 mph was registered with this system at the Albertville, Alabama AWOS station (K8A0). Several power outages were reported through the event.

A mesoscale convective system rolled through northern and central Alabama during the late evening hours of the 20th, and exited shortly after midnight on the 21st. Prolific lightning was generated with mainly elevated thunderstorms within the anvil region of this system across northern Alabama. A line of strong to severe thunderstorms extended south from the upper level circulation center which tracked east from northwest and west central Alabama. The storms produced sporadic thunderstorm wind damage, knocking down several trees in Franklin County. Most of the damage further east were tree limbs that did cause isolated small power outages. Although most areas received one half to one inch of rainfall, there were local amounts of one to just over two inches. This resulted in mostly nuisance minor street flooding, although one road was closed in Franklin County due to more substantial runoff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 20, 1:44 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 20, 1:44 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 AM CDT WED APR 20 2011

.DISCUSSION...
EARLY THIS MORNING A LEWP CONTINUES TO PROGRESS EASTWARD ACROSS
TN...RACING AHEAD OF THE MAIN COLD FRONT WHICH STILL LIES JUST WEST
OF THE MS RIVER. ADDITIONAL CONVECTION HAS BEEN DEVELOPING OVER THE
PAST FEW HOURS ALONG THE FRONTAL BOUNDARY AND MOVING EASTWARD. THE
BEST SHEAR/COLD POOL BALANCE WITH THE INITIAL LEWP HAS BEEN ACROSS THE
N/S ORIENTED PORTION OF THE LINE WHERE THE MAJORITY OF DMG OCCURRED
OVER NW AND W CENTRAL TN. THE SOUTHERN PORTION OF THE LINE HAS BEEN
ALIGNED MORE PARALLEL TO THE BULK SHEAR VECTORS AND HAS SEEN THE COLD
POOL OUTRUN THE CONVECTION. THE QUESTION THEN BECOMES...HAS THIS
FIRST ROUND HELPED BREAK THE CAP FURTHER SOUTH OR HAS IT USED UP THE
ENV ENERGY.

FOR TODAY INTO TONIGHT...THE MAIN COLD FRONT WILL SLOWLY BECOME MORE
NE/SW ORIENTED THROUGH THE DAY AND SAG SOUTH ACROSS N AL BEFORE
STALLING OUT TONIGHT OVER THE BMX CWA. IN TERMS OF SEVERE WEATHER
POTENTIAL...THE BEST INSTABILITY STILL LOOKS TO REMAIN MORE TOWARD
CENTRAL MS WHILE SHEAR PROFILES ARE BETTER FURTHER NE. THE MAIN SHORT
TERM MODELS /NAM...RUC..AND WRF/ ALL POINT AT REDEVELOPMENT ACROSS
OUR CWA LATE THIS MORNING THROUGH TONIGHT. MODEL SOUNDINGS ALL POINT
AT MAIN THREATS OF LOCALLY HEAVY RAINFALL...DAMAGING WINDS...AND
HAIL. PWAT VALUES APPROACH 1.5 INCHES LATER TODAY AND REMAIN AT LEAST
ABOVE 1.2 INCHES ACROSS N AL THROUGH FRIDAY MORNING. THESE VALUES ARE
CLOSE TO THE 99TH PERCENTILE OF NORMAL PWAT VALUES FOR THIS TIME OF
YEAR. WHILE MOISTURE TRANSPORT VEC MAGNITUDE VALUES DROP
SIGNIFICANTLY AFTER THIS AFTERNOON...THE WEAK ELEVATED FLOW PARALLEL
TO THE STALLED FRONTAL BOUNDARY MAY STILL PROMOTE QUITE A BIT OF
RAINFALL OVER THE NEXT COUPLE OF DAYS.

BEYOND THURSDAY...NOT MUCH HAS CHANGED WITH THE GOING FORECAST. THE
OVERALL PATTERN STILL LOOKS TO KEEP SFC SOUTHERLY FLOW ACROSS THE
SOUTHEAST AND THEREFORE A WARM AND MOIST SUMMER-LIKE AIRMASS THROUGH
THE BEGINNING OF NEXT WEEK. MODEL AGREEMENT...AT LEAST AMONG THE
DETERMINISTIC MODELS...HAS LOOKED QUITE GOOD FOR MUCH OF THE EXTENDED
UNTIL DAY 7. THE GFS STRENGTHENS THE LONGWAVE TROF RAPIDLY AS IT
CROSSES THE ROCKIES ON TUESDAY AND QUICKLY PUSHES A FRONTAL BOUNDARY
ACROSS THE AREA TUESDAY NIGHT...COMPLETE WITH ANOTHER ROUND OF
SHOWERS AND T-STORMS. THE EURO DIGS THE MAIN TROF FURTHER SOUTH AND
IS THEREFORE SLOWER WITH THE FRONTAL PROGRESSION EASTWARD. HAVE
TRENDED TOWARD THE EURO SOLN BUT REALITY WILL LIKELY BE SOMEWHERE
BETWEEN THE SLOWER GFS AND THE FASTER EURO...CLOSER TO ENSEMBLE
OUTPUT.

&&

.AVIATION...
FOR 06Z TAFS...SFC LOW NOW ALONG THE INDIANA/OHIO BORDER WITH CDFNT ACROSS
SERN MO/CENTRAL AR. TIMING OF SHRA/TSRA STILL LOOKS TO BE BETWEEN 06Z
AND 07Z AT KMSL AND ARND 09Z AT KHSV. THE CHC OF SHRA/TSRA SHOULD
CONTINUE THRU 15Z WEDNESDAY MRNG FOR BOTH TAFS. MODELS HINT AT A
BREAK IN THE PCPN UNTIL ARND 19Z...THEN AS CDFNT MOVES ACROSS THE CWA
THERE WILL BE THE CHC OF MORE SHRA/TSRA FOR BOTH KMSL AND KHSV
WEDNESDAY AFTN. THE THREAT OF PCPN SHOULD TAPER OFF AFTER 00Z
WEDNESDAY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    79  56  77  63  84 /  80  50  50  30  20
SHOALS        79  56  77  63  84 /  80  50  50  20  20
VINEMONT      78  55  76  62  80 /  80  60  60  30  20
FAYETTEVILLE  78  56  77  61  81 /  80  40  50  40  30
ALBERTVILLE   77  56  76  60  81 /  80  60  60  30  20
FORT PAYNE    77  58  77  62  78 /  80  50  60  40  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DISCUSSION...CCC
AVIATION...007
Hazardous weather outlook, Apr 19, 6:24 PM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
724 PM CDT TUE APR 19 2011

ALZ001>010-016-TNZ076-096-097-201000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
724 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

AN APPROACHING COLD FRONT WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO NORTHWEST ALABAMA AROUND 2 AM. THE SHOWER AND
THUNDERSTORM ACTIVITY WILL THEN SPREAD ACROSS THE REST OF THE AREA
DURING THE EARLY MORNING HOURS. SOME STORMS COULD BE STRONG TO SEVERE
WITH DAMAGING WINDS...HAIL AND LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON WEDNESDAY AS A COLD
FRONT MOVES ACROSS THE TENNESSEE VALLEY. SOME STRONG OR SEVERE
STORMS WILL BE POSSIBLE...WITH LOCALLY HEAVY RAINFALL...DAMAGING
WINDS AND LARGE HAIL.

CHANCES FOR THUNDERSTORM ACTIVITY WILL CONTINUE ON THURSDAY AS THE
FRONT STALLS BRIEFLY IN THE AREA. A FEW STRONG STORMS ARE POSSIBLE
ON THURSDAY AFTERNOON...WITH LOCALLY HEAVY RAINFALL AND HAIL AS THE
GREATEST THREATS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY FROM FRIDAY THROUGH
MONDAY AS THE AREA REMAINS IN A WARM AND HUMID AIR MASS.
ALTHOUGH...THUNDERSTORM COVERAGE WILL LIKELY BE SPARSE DURING THIS
PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATE TONIGHT AND ON WEDNESDAY.

SS

In the hours before

Special weather statement, Apr 20, 12:52 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
152 AM CDT WED APR 20 2011

ALZ001-200730-
LAUDERDALE-
152 AM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 230 AM CDT...

AT 152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINEFLAT...OR 13 MILES NORTH OF IUKA...
MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
 RURAL LOCATIONS OF NORTHWESTERN LAUDERDALE COUNTY.

&&

LAT...LON 3501 8773 3496 8775 3494 8816 3497 8817
      3500 8820 3502 8819 3502 8789
TIME...MOT...LOC 0652Z 263DEG 29KT 3499 8824

KULA
Special weather statement, Apr 20, 1:54 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 AM CDT WED APR 20 2011

TNZ076-200815-
MOORE-
254 AM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR MOORE COUNTY UNTIL 315 AM CDT...

AT 254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING NORTHEAST AT 60 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT WEDNESDAY MORNING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3538 8624 3538 8627 3537 8624 3534 8625
      3533 8624 3526 8628 3523 8635 3533 8646
      3534 8642 3536 8640 3536 8637 3542 8628
      3542 8626
TIME...MOT...LOC 0754Z 234DEG 50KT 3532 8630

KULA
Special weather statement, Apr 20, 2:27 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 AM CDT WED APR 20 2011

TNZ097-200915-
FRANKLIN-
327 AM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL
415 AM CDT...

AT 327 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COWAN...OR NEAR WINCHESTER...MOVING EAST AT
45 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ST. ANDREWS...SEWANEE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT WEDNESDAY MORNING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3529 8591 3526 8589 3523 8589 3523 8586
      3517 8586 3514 8607 3523 8611 3530 8592
TIME...MOT...LOC 0827Z 252DEG 39KT 3519 8602

KULA
Local storm report, Apr 20, 2:38 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
338 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             SEWANEE                 35.20N 85.92W
04/20/2011  E0.50 INCH       FRANKLIN           TN   LAW ENFORCEMENT

&&

CCROWE
Special weather statement, Apr 20, 3:05 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
405 AM CDT WED APR 20 2011

ALZ005-006-200930-
LIMESTONE-MADISON-
405 AM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIMESTONE AND MADISON
COUNTIES UNTIL 430 AM CDT...

AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM CENTERED AROUND TANNER...OR 5 MILES SOUTH OF
ATHENS...MOVING EAST AT 55 MPH.

PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CAPSHAW.
  MADISON...HARVEST.
  GLADSTONE.
  NORMAL...HUNTSVILLE.
  MOORES MILL...DEPOSIT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR NORTHERN ALABAMA.

&&

LAT...LON 3491 8632 3488 8634 3485 8634 3484 8633
      3476 8633 3474 8634 3474 8635 3472 8635
      3465 8700 3484 8698 3494 8632
TIME...MOT...LOC 0905Z 259DEG 47KT 3474 8689

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 thunderstorm wind, 5 high wind, 4 lightning, 2 flash flood, 1 tornado, 1 hail, 1 heavy rain. Local standard time, as filed.

Lightning, Franklin

When
April 20, 3:18 AM CST
Where
Franklin County, 0.9 mi SE of Red Bay Muni Arpt to 0.89 mi NW of Red Bay
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.440, -88.140

Lightning from a thunderstorms struck a house near the town of Red Bay during the early morning hours of April 20.

Lightning, Franklin

When
April 20, 3:35 AM CST
Where
Franklin County, 0.57 mi W of Vina to 0.58 mi W of Vina
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.380, -88.060

Lightning struck a car and set it on fire near the town of Vina.

Lightning, Franklin

When
April 20, 3:35 AM CST
Where
Franklin County, 0.69 mi S of Russellville to 0.7 mi S of Russellville
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.510, -87.730

Lightning struck a house in the town of Russellville.

Thunderstorm Wind, Franklin

When
April 20, 3:40 AM CST
Where
Franklin County, 2.27 mi NNE of Chestnut Ridge to 0.27 mi WSW of Dime
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.358, -87.600

Damaging straight-line winds caused numerous trees and powerlines to go down along Highway 243 and County Road 79. This damage continued south along CR 79 to the Winston/Marion County line.

Tornado, Lawrence

When
April 20, 3:58 AM CST to 4:02 AM CST
Where
Lawrence County, 4.79 mi SW of Leola to 2.95 mi SSW of Leola
Rating
EF1
Path length
2.62 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.327, -87.374

A brief EF-1 tornado (95 MPH max winds) touched down on the east side of the Sipsey Wilderness Area, along Forest Service Road (FSR) 208. Numerous trees were snapped and uprooted along a path that tracked nearly 3 miles northeast, corssing Highway 33 and ending around FSR 244 near Black Warrior. This tornado was embedded within a larger line of severe thunderstorms producing damaging straight-line winds. Additional sporadic areas of damage, mainly trees, were seen around the wilderness area.

Thunderstorm Wind, Lawrence

When
April 20, 4:05 AM CST to 4:10 AM CST
Where
Lawrence County, 0.57 mi W of Moulton
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.480, -87.290

Damaging winds measured in excess of 60 MPH knocked down trees and powerlines portions of Lawrence County, especially in Moulton. This resulted in a widespread power outage in Moulton.

Thunderstorm Wind, Morgan

When
April 20, 4:10 AM CST to 4:15 AM CST
Where
Morgan County, 1.7 mi NW of Pumpkin Center
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
34.486, -87.103

A large tree was uprooted on Brown Road in Danville.

Thunderstorm Wind, Morgan

When
April 20, 4:13 AM CST to 4:18 AM CST
Where
Morgan County, 1.43 mi ESE of Priceville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.360, -86.858

A large tree was blown down on a mobile home, heavily damaging a good portion of the roof.

Thunderstorm Wind, Morgan

When
April 20, 4:15 AM CST to 4:20 AM CST
Where
Morgan County, Gandys Cove
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.370, -86.820

A bowing line segment created damaging straight-line winds that knocked down trees and destroyed a shed near Nat Key Rd and Gandy Cove Rd.

Thunderstorm Wind, Morgan

When
April 20, 4:15 AM CST to 4:20 AM CST
Where
Morgan County, 0.69 mi S of Union
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.440, -86.730

A bowing line segment of severe thunderstorms created damaging straight-line winds. The winds blew a tree on a house and caused 1 injury.

Thunderstorm Wind, Morgan

When
April 20, 4:15 AM CST to 4:25 AM CST
Where
Morgan County, 0.74 mi NNW of Hartselle
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
34.440, -86.934

A large 60 foot Oak tree was block down on South Sparkman Street.

Thunderstorm Wind, Morgan

When
April 20, 4:20 AM CST to 4:30 AM CST
Where
Morgan County, 0.9 mi NW of Hartselle
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.440, -86.940

Damaging straight-line winds destroyed a small shed on Highway 31 and knocked trees down around Hartselle.

Thunderstorm Wind, Cullman

When
April 20, 4:20 AM CST to 4:25 AM CST
Where
Cullman County, 0.9 mi SW of Cullman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.170, -86.840

Damaging straight-line winds knocked down trees and power lines near Cullman. One tree fell on a house but no injuries were reported.

Thunderstorm Wind, Morgan

When
April 20, 4:20 AM CST to 4:30 AM CST
Where
Morgan County, 0.71 mi ENE of Stringer to 0.42 mi SW of Florette
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.435, -86.739

Damaging straight-line winds knocked down 11 power poles/lines along Highway 67 between Couey Road and Eva Rd/CR 35.

Thunderstorm Wind, Cullman

When
April 20, 4:28 AM CST to 4:30 AM CST
Where
Cullman County, 1.34 mi WSW of Brooklyn
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.210, -86.640

Damaging straight-line winds knocked a large tree down on a house north of Holly Pond. One injury was reported.

Thunderstorm Wind, Jackson

When
April 20, 4:30 AM CST to 4:35 AM CST
Where
Jackson County, 0.89 mi NW of Larkinsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.690, -86.140

Straight-line winds from a severe thunderstorm pulled a metal roof off an old house near the intersection of County Road 529 and County Road 30. The roof blew onto a powerline, knocking it down.

Thunderstorm Wind, Limestone

When
April 20, 4:30 AM CST to 4:32 AM CST
Where
Limestone County, 0.89 mi SE of Greenbrier
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.660, -86.840

Straight-line winds in excess of 60 MPH knocked a large tree down on top of a mobile home. The occupant escaped without injury.

Hail, Jackson

When
April 20, 4:30 AM CST to 4:35 AM CST
Where
Jackson County, 0.97 mi SE of Nat
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.611, -86.267

Quarter size hail occurred along Highway 72 between Huntsville and Scottsboro. Hail covering the ground in places and cars were pulled off the road.

Thunderstorm Wind, Marshall

When
April 20, 4:32 AM CST to 4:37 AM CST
Where
Marshall County, 0.9 mi SE of Eddy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.360, -86.510

Damaging straight-line winds knocked down large trees and caused power outages in the Ruth community along Highway 231, north of Arab.

Thunderstorm Wind, Marshall

When
April 20, 4:35 AM CST to 4:40 AM CST
Where
Marshall County, 1.71 mi W of Union Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.400, -86.480

Damaging straight-line winds knocked several trees down near the Bama Drive and Union Chapel Road intersection. One tree fell on a house and another on a fence. No injuries were reported.

Thunderstorm Wind, Marshall

When
April 20, 4:50 AM CST to 4:55 AM CST
Where
Marshall County, 2.2 mi SE of Arab to 0.69 mi SW of Arab
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.300, -86.470

Damaging straight-line winds knocked down numerous trees southwest to southeast of Arab.

Thunderstorm Wind, Jackson

When
April 20, 4:54 AM CST to 4:59 AM CST
Where
Jackson County, 0.57 mi E of Roslie
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.700, -85.770

Damaging straight-line winds knocked trees down near Rosalie.

Thunderstorm Wind, Dekalb

When
April 20, 5:00 AM CST to 5:05 AM CST
Where
Dekalb County, 0.69 mi N of Dawson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.310, -85.930

Damaging straight-line winds knocked trees down and were blocking the roadways near the intersection of County Road 20 and County Road 843, east-northeast of Crossville.

High Wind, Marshall

When
April 20, 5:04 AM CST
Where
Marshall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

A 52 knot non-thunderstorm wind gust measured at Albertville Regional Airport (AWOS).

High Wind, Marshall

When
April 20, 5:05 AM CST to 5:15 AM CST
Where
Marshall forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

High winds induced by a possible wake low directly behind a line of strong to severe thunderstorms caused numerous trees to get knocked down around Guntersville State Park and near the entrance on Highway 227. One tree fell across a brand new camper and heavily damaged it.

Thunderstorm Wind, Dekalb

When
April 20, 5:10 AM CST to 5:20 AM CST
Where
Dekalb County, Geraldine to 0.73 mi NNW of Grove Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.350, -86.000

Damaging straight-line winds resulted in reports of trees down along Highway 227 between Geraldine and Grove Oak.

High Wind, Marshall

When
April 20, 5:10 AM CST to 5:40 AM CST
Where
Marshall forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

High winds knocked numerous trees down in the Asbury community, specifically along Martling Road.

High Wind, Marshall

When
April 20, 5:15 AM CST to 5:45 AM CST
Where
Marshall forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

High winds knocked down numerous trees in and around Guntersville. Several houses sustained damage as trees fell on them (Creek Pass Rd, Hillwood Dr., Riley Road, and Sunset Dr.) but no injuries were reported. One Dodge Caravan was heavily damaged by one of the fallen trees.

Thunderstorm Wind, Jackson

When
April 20, 5:30 AM CST to 5:35 AM CST
Where
Jackson County, 0.57 mi E of Roslie
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.700, -85.770

Damaging straight-line winds caused intense winds estimated near 80 MPH around the town of Pisgah. In this vicinity, a trailer was flipped over, small sheds were destroyed and large trees were knocked down.

High Wind, Marshall

When
April 20, 5:30 AM CST to 6:00 AM CST
Where
Marshall forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

High winds knocked trees down west of Albertville, in the Pleasant Grove area. Trees were also knocked down along Oneonta Cutoff Road.

Thunderstorm Wind, Jackson

When
April 20, 5:32 AM CST to 5:37 AM CST
Where
Jackson County, 0.57 mi E of Roslie
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.700, -85.770

Damaging straight-line winds knocked large trees down on a church in Rosalie along Highway 71. No injuries were reported. In addition, small outbuildings and sheds were damage around this area.

Thunderstorm Wind, Jackson

When
April 20, 5:38 AM CST to 5:43 AM CST
Where
Jackson County, Scottsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.670, -86.030

Damaging straight-line winds knocked down large trees along Kyle Street in Scottsboro. This resulted in a widespread power outage. It is unknown how long the power outage lasted.

Thunderstorm Wind, Dekalb

When
April 20, 5:39 AM CST to 5:44 AM CST
Where
Dekalb County, 1.33 mi WSW of Skaggs Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.690, -85.720

Damaging straight-line winds knocked trees down along County Road 769 and County Road 371 near Ider.

Thunderstorm Wind, Dekalb

When
April 20, 5:39 AM CST to 5:44 AM CST
Where
Dekalb County, 1.14 mi E of Fyffe
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.450, -85.900

Damaging straight-line winds knocked down numerous trees and powerlines in Fyffe and surrounding communities such as Dog Town, Tenbroeck and Peaks Corner.

Thunderstorm Wind, Dekalb

When
April 20, 5:45 AM CST to 5:50 AM CST
Where
Dekalb County, 2.68 mi SE of Beaty Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.670, -85.650

Damaging straight-line winds partially pulled up a roof of a residence with large trees branches snapped along County Road 651.

Thunderstorm Wind, Dekalb

When
April 20, 5:45 AM CST to 5:50 AM CST
Where
Dekalb County, 3.08 mi SE of Beaty Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.670, -85.640

Damaging straight-line winds knocked a tree down on a mobile home along County Road 651. No injuries were reported.

Thunderstorm Wind, Franklin

When
April 20, 8:20 PM CST to 8:40 PM CST
Where
Franklin County, 0.69 mi N of Rockwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.460, -87.780

Damaging straight-line winds resulted in numerous reports of trees down across eastern portions of Franklin County.

Thunderstorm Wind, Colbert

When
April 20, 8:25 PM CST to 8:30 PM CST
Where
Colbert County, 0.89 mi NE of Spring Vly
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.660, -87.620

Strong winds knocked down tree branches which fell on powerlines. This caused a power outage in Spring Valley.

Thunderstorm Wind, Cullman

When
April 20, 10:05 PM CST to 10:15 PM CST
Where
Cullman County, 0.57 mi W of Cullman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.180, -86.840

Damaging straight-line winds knocked down multiple trees between County Road 223 and County Road 703.

Thunderstorm Wind, Cullman

When
April 20, 10:10 PM CST to 10:25 PM CST
Where
Cullman County, 1.34 mi ENE of Welti
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.140, -86.730

Damaging straight-line winds knocked down trees along a narrow path across east-central Cullman County. At this location, a tree was knocked down on a home along County Road 703. No injuries were reported.

Thunderstorm Wind, Cullman

When
April 20, 10:10 PM CST to 10:25 PM CST
Where
Cullman County, 2.37 mi NNE of Walter
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.150, -86.660

Along the same path as earlier report of tree knocked down, this tree was knocked down onto a home on County Road 775.

Thunderstorm Wind, Cullman

When
April 20, 10:15 PM CST
Where
Cullman County, Hanceville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.070, -86.770

Public report of strong thunderstorm winds around 50 MPH near Hanceville. No significant damage noted.

Flash Flood, Franklin

When
April 20, 10:30 PM CST to April 21, 1:30 AM CST
Where
Franklin County, 1.71 mi W of Pleasant Ridge to 1.03 mi SSE of Russellville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.500, -87.710

Significant rainfall has closed County Road 48, one mile east of Russellville.

Flash Flood, Cullman

When
April 20, 10:34 PM CST to April 21, 12:00 AM CST
Where
Cullman County, 0.57 mi W of Cullman to 1.74 mi SE of Hanceville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.180, -86.840

Prolonged heavy rainfall led to numerous reports of flash flooding along Highway 31 between Cullman and Hanceville. Roads became nearly impassable.

Lightning, Lauderdale

When
April 20, 10:45 PM CST
Where
Lauderdale County, 0.69 mi N of Zip City
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.960, -87.670

Lightning struck a house which knocked the power out but no fire occurred.

Thunderstorm Wind, Marshall

When
April 20, 11:14 PM CST to 11:19 PM CST
Where
Marshall County, Arab
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.320, -86.500

Strong thunderstorm winds knocked down small tree limbs on powerlines which resulted in a small power outage in the town of Arab.

Thunderstorm Wind, Marshall

When
April 20, 11:14 PM CST to 11:19 PM CST
Where
Marshall County, 2.99 mi SSW of Guntersville Muni Ar
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.360, -86.290

Strong thunderstorm winds knocked down small tree limbs around the Guntersville peninsula area.

Thunderstorm Wind, Dekalb

When
April 20, 11:17 PM CST
Where
Dekalb County, 0.57 mi W of Kilpatrick
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
34.270, -86.080

Estimated 50 MPH thunderstorm winds around Kilpatrick. No damage reported.

Heavy Rain, Marshall

When
April 20, 11:25 PM CST to 11:55 PM CST
Where
Marshall County, 0.57 mi E of Boaz
Reported by
Emergency Manager
Coordinates
34.200, -86.160

Heavy rain caused minor street flooding around Boaz.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyThe tornado archive for Alabama, 2011Warnings in Alabama, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309150, 309154, 309156, 309160, 309220, 309171, 315327, 315326, 309177, 309179, 315325, 309180, 309181, 309182, 309184, 309175, 309185, 309186, 309187, 309189, 309192, 309193, 309195, 309221, 309222, 309224, 309447, 309449, 309198, 309451, 309199, 309200, 309201, 309202, 309203, 309204, 309207, 309205, 309209, 309208, and more.